Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Sacramento, CA

April 25, 2002Plumas County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 25, 2002, 4:40 PM PDT for Plumas County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2002, 4:40 PM PDT (23:40 UTC)
Expired
Apr 25, 2002, 5:15 PM PDT
In force
35 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Plumas County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2002-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2002-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 252340
SVRSAC
CAC063-260015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
435 PM PDT THU APR 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PLUMAS COUNTY IN CALIFORNIA

* VALID UNTIL 515 PM PDT

* AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF QUINCY-EAST QUINCY...OR ABOUT
  40 MILES EAST OF PARADISE...MOVING SOUTH AT 10 MPH. ANOTHER SEVERE
  STORM WAS ABOUT 3 MILES NORTHWEST OF QUINCY ALSO MOVING TO THE SOUTH AT
  10 MPH.
  THESE STORMS WILL PRODUCE LARGE HAIL NEAR THE CORE.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  QUINCY-EAST QUINCY
  ROUTE 89

REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4017 12132 3969 12105 3988 12061 4005 12083

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:10 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 25, 2:10 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
210 PM PDT THU APR 25 2002

SURFACE BASED THUNDERSTORMS NOW DEVELOPING FROM MT LASSEN SOUTHWARD
WITH ANALYSIS SHOWING SURFACE BASED CAPE SEEN ON LAPS AND GOES ARE
OVER 800 J/KG IN THIS AREA...WHILE ELEVATED SHOWERS CONTINUE IN THE
SJ VALLEY ADVECTED INTO THE DELTA. EARLIER MODESTO HAS REPORTED
LIGHT SHOWERS. AND EARLIER THE UPPER LOW CENTERED AT 33N/123W HAD
LIGHTNING STRIKES OVER THE OCEAN. LOTS OF ACC ACROSS THE SKY
INDICATIVE OF THE ELEVATED MOISTURE AND INSTABILITY. PAST 2 HOURS
SURFACE HEATING SUFFICIENT TO BREAK CAP AND SEND PARCELS TO THEIR
LFC OVER THE HIGH TERRAIN. CUMULUS DEVELOPING IN THE COASTAL RANGE
MAY BE ABLE TO BREAK CAP FOR ISOLATED TRSA...IT JUST DID AS THIS WAS
WRITTEN SO THUNDERSTORMS WERE REINTRODUCED IN AN UPDATE.

A WEAK SHORT WAVE IS EVIDENT OVER OUR SJ VALLEY IN LINE WITH AN AREA
OF QVEC CONVERGENCE. ANOTHER SHORT WAVE GETS WRAPPED AROUND THE
UPPER LOW ACROSS THE SIERRA NEVADA AND INTO THE STOCKTON AREA LATE THIS
AFTERNOON/EVE...WHILE QVEC CONVERGENCE AND 500MB OMEGA INCREASES
DURING THIS TIME UNDER WEAK UPPER DIVERGENCE AND WELL DEFINED
DEFORMATION ZONE. THIS WILL BE THE FOCUS FOR LATE AFTERNOON/EVENING
CONVECTION...SURFACE BASED AND ELEVATED AS THE STEERING FLOW BECOMES
MORE EASTERLY. THE FLOW BECOMES MORE NORTHERLY ACROSS THE NRN ZONES
SINCE THE DEFORMATION ZONE SAGS SOUTHWARD WITH THE SLOW MOVEMENT OF
THE CLOSED UPPER LOW. CONVECTIVE INHIBITION REMAINS HIGH FOR SURFACE
BASED CONVECTION IN MUCH OF THE CENTRAL VALLEY WITH VERY HIGH LEVEL
OF FREE CONVECTION...BUT BOTH ETA AND AVN SHOW A 500MB OMEGA MAX
FROM SAC TO MODESTO BY 06Z. THE AVN IS FURTHEST NORTH AND STRONGEST
WITH THIS FEATURE. BASED ON SATELLITE A COMPROMISE MIGHT WORK. THIS
MEANS SHOWERS AND THUNDERSTORM MAY PROPAGATE OFF OF THE WEST SLOPES
AND OR ELEVATED CONVECTION (ACC) MAY MATURE IN SHOWERS OR
THUNDERSTORMS IN THIS AREA OF BEST DYNAMICS ON THE NE SIDE OF THE
LOW...HOW MANY TIMES HAVE WE SEEN THIS PATTERN IN CALIFORNIA
CERTAINLY THIS IS A MARGINAL EVIDENT WITH .70-.80 PRECIPITABLE
WATER SEEN ON GOES AND MODEST ELEVATED INSTABILITY AND SYNOPTIC
LIFT.

OTHER ISSUE IS THE DEVELOPING SEA BREEZE TONIGHT. ETA DEVELOPS A LEE
SIDE LOW OVER THE CENTRAL VALLEY THIS EVENING WHICH WILL INCREASE
THE ONSHORE FLOW. ETA TIME SECTIONS ALSO SHOW SIGNIFICANT INCREASE
IN RH LEVELS IN THE BOUNDARY LAYER. DELTA BREEZE WITH PERSIST INTO
TOMORROW AS THE SURFACE LOW THEN LIFTS NORTHWARD TO NEAR REDDING.
THIS SHOULD KEEP TEMPS DOWN WHILE HIGHER TERRAIN COOLS SLIGHTLY FROM
A COUPLE DEG FALL IN 850MB TEMPS. NEXT SHORT IN NW FLOW RACES INTO
NORCAL FRIDAY AFTERNOON. MARGINAL INSTABILITY AND ONLY SOME DECREASE
IN MOISTURE LEVELS WITH THIS WAVE WARRANTS CHANCE OF PRECIP OVER FAR
NORTHERN ZONES TO ALONG THE WEST SLOPE SIERNEV.

SHORT WAVE/COLD FRONT ARRIVING FRIDAY WITH A SEPARATE PW PLUME
SOURCE AND SECONDARY MUCH COLDER SHORT WAVE ENTERING NORCAL FRIDAY
NIGHT/EARLY SATURDAY. ETA SHOWS A WELL DEFINED SURFACE COLD FRONT
AND INTERACTS IT WITH THE VALLEY LEE SIDE TROF GENERATING A
CONVERGENCE ZONE FROM REDDING THAT SLIDES SOUTHWARD INTO THE I80
CORRIDOR SATURDAY MORNING. HIGHEST POPS AND CHANCE OF THUNDER WILL
BE IN THIS AREA. UPPER LOW TO SETTLE OVER THE STATE THIS WEEKEND FOR
COOL AND SHOWERY PRECIP SATURDAY...LOW LEVEL MOISTURE AND
INSTABILITY...BUT MOST SHOWER ACTIVITY OVER THE HIGHER TERRAIN. SNOW
LEVELS WILL BE LOWEST SAT NIGHT/SUN NIGHT WITH -10C TO -12C 700MB
TEMPS OVERHEAD. AS THE UPPER LOW DIGS OFFSHORE MORE SIGNIFICANT
SHORT WAVE ENERGY MAY ROTATE INLAND ON SUNDAY NIGHT AND MONDAY.
LATEST AVN SHOW A GOOD MOISTURE FEED INTO THIS SYSTEM WHICH COULD
LEAD TO A SIGNIFICANT LATE SEASON EVENT...A HIGH LATITUDE TYPE
SYSTEM THAT HAS HISTORICALLY PRODUCED HEAVY PRECIP FOR PARTS OF
CAL...OFTEN SOUTH CENTRAL. LATEST UKMET AND GEM RUNS SHOW SIMILAR
UPPER AIR PATTERN WITH THE TROF AXIS SLIGHTLY MORE OFFSHORE. GENERAL
CONSENSUS IS FOR THE LOW TO FILL AND ELONGATE BY WEDNESDAY FOR
WARMING AND DRYING.

MODEL INFO:THE OPERATIONAL MRF IS NOW THE AVN MODEL WHICH IS RUN OUT
TO 384 HOURS. THE OPER ETA MODEL IS RUN 4 TIMES A DAY AT 12KM
RESOLUTION...OUT TO 84 HOURS AT 12Z/00Z AND 48 HOURS 06Z/18Z
(MISLABELED AS MESO-ETA). THE TRUE RESOLUTION OF THE MODEL IS
SMOOTHED TO AS HIGH AS 60 OR 80KM FOR THE ETA (CONUS). THE
NONSMOOTHED DATA IS VIEWED ON BUFKIT FROM BUFR GRID POINT
FILES...THIS DATA AVAILABLE ON INTERNET. THE NESTED ETA (MESO-WEST
OR THE REAL MESO-ETA) MODEL AT 10KM IS ALSO RUN 4 TIMES A DAY AND
THIS DATA IS AVAILABLE AT THE NWS ENVIRONMENTAL MODELING CENTER WEB
SITE.

STO...NONE.

BLU EO 042/052 033/037 028 65436
RBL BE 052/073 049/065 042 65024
SAC BB 050/067 048/064 042 65103

TARDY

In the hours before

Special weather statement, Apr 25, 3:01 PM PDT, 1 hour 39 minutes before
CAZ013>019-063-064-066>069-261230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PST THU APR 25 2002

...COOLER AND UNSETTLED WEATHER FOR NORTHERN CALIFORNIA...

AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN
CALIFORNIA TONIGHT. THIS SYSTEM HAS PLACED SOME SUBTROPICAL MOISTURE
OVER NORTHERN CALIFORNIA WHICH HAS PRODUCED SHOWERS IN THE SAN
JOAQUIN VALLEY AND AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND SOME
OF THIS PRECIPITATION COULD AFFECT PARTS OF THE SOUTHERN SACRAMENTO
VALLEY AND NORTHERN SAN JOAQUIN VALLEY. A DELTA BREEZE IS EXPECTED
TO BRING MARINE AIR INTO THE VALLEY ON FRIDAY.

A MUCH COLDER WEATHER SYSTEM WILL BEGIN TO SPILL INTO THE STATE ON
FRIDAY AND COULD PRODUCE SOME SHOWERS OVER THE NORTHERN MOUNTAINS
AND THE SIERRA NEVADA. THE LEADING EDGE OF THE COLD AIR WILL BEGIN
ARRIVING FRIDAY NIGHT AND THE COLDEST AIR MASS WILL BE IN PLACE
SATURDAY NIGHT AND SUNDAY. THE COLD FRONT FRIDAY NIGHT AND SATURDAY
WILL BE ACCOMPANIED BY WINDY CONDITIONS. SHOWERS AND POSSIBLE
THUNDERSTORMS WILL ALSO OCCUR...ESPECIALLY FOR THE CENTRAL AND NORTHERN
SACRAMENTO VALLEY AND THE WEST SLOPE OF THE SIERRA NEVADA.

THE UNSETTLED AND COOL WEATHER WILL LINGER INTO SUNDAY AND MONDAY ALONG
WITH A THREAT OF ADDITIONAL SCATTERED SHOWERS OR THUNDERSTORMS.
PRECIPITATION WILL BE MOST WIDESPREAD IN THE SIERRA NEVADA HOWEVER
TIMING OF THE ANY SIGNIFICANT PRECIPITATION IS STILL UNCERTAIN.
GENERAL SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET THIS
WEEKEND...EXCEPT LOCALLY DOWN TO 2000 FEET DURING THE NIGHT AND
MORNING HOURS.

THE WEATHER SYSTEM WILL BE SLOW TO DEPART AND THEREFORE THE COOL AND
SHOWERY PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK.

TARDY
Special weather statement, Apr 25, 4:00 PM PDT, 40 minutes before
CAZ013>019-063-064-066>069-261230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PST THU APR 25 2002

...COOLER AND UNSETTLED WEATHER FOR NORTHERN CALIFORNIA...

AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN
CALIFORNIA TONIGHT. THIS SYSTEM HAS PLACED SOME SUBTROPICAL MOISTURE
OVER NORTHERN CALIFORNIA WHICH HAS PRODUCED SHOWERS IN THE SAN
JOAQUIN VALLEY AND AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND SOME
OF THIS PRECIPITATION COULD AFFECT PARTS OF THE SOUTHERN SACRAMENTO
VALLEY AND NORTHERN SAN JOAQUIN VALLEY. A DELTA BREEZE IS EXPECTED
TO BRING MARINE AIR INTO THE VALLEY ON FRIDAY.

A MUCH COLDER WEATHER SYSTEM WILL BEGIN TO SPILL INTO THE STATE ON
FRIDAY AND COULD PRODUCE SOME SHOWERS OVER THE NORTHERN MOUNTAINS
AND THE SIERRA NEVADA. THE LEADING EDGE OF THE COLD AIR WILL BEGIN
ARRIVING FRIDAY NIGHT AND THE COLDEST AIR MASS WILL BE IN PLACE
SATURDAY NIGHT AND SUNDAY. THE COLD FRONT FRIDAY NIGHT AND SATURDAY
WILL BE ACCOMPANIED BY WINDY CONDITIONS. SHOWERS AND POSSIBLE
THUNDERSTORMS WILL ALSO OCCUR...ESPECIALLY FOR THE CENTRAL AND NORTHERN
SACRAMENTO VALLEY AND THE WEST SLOPE OF THE SIERRA NEVADA.

THE UNSETTLED AND COOL WEATHER WILL LINGER INTO SUNDAY AND MONDAY ALONG
WITH A THREAT OF ADDITIONAL SCATTERED SHOWERS OR THUNDERSTORMS.
PRECIPITATION WILL BE MOST WIDESPREAD IN THE SIERRA NEVADA HOWEVER
TIMING OF THE ANY SIGNIFICANT PRECIPITATION IS STILL UNCERTAIN.
GENERAL SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET THIS
WEEKEND...EXCEPT LOCALLY DOWN TO 2000 FEET DURING THE NIGHT AND
MORNING HOURS.

THE WEATHER SYSTEM WILL BE SLOW TO DEPART AND THEREFORE THE COOL AND
SHOWERY PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK.

TARDY
Special weather statement, Apr 25, 4:00 PM PDT, 40 minutes before
CAZ013>019-063-064-066>069-261230-
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PST THU APR 25 2002

...COOLER AND UNSETTLED WEATHER FOR NORTHERN CALIFORNIA...

AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN
CALIFORNIA TONIGHT. THIS SYSTEM HAS PLACED SOME SUBTROPICAL MOISTURE
OVER NORTHERN CALIFORNIA WHICH HAS PRODUCED SHOWERS IN THE SAN
JOAQUIN VALLEY AND AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND SOME
OF THIS PRECIPITATION COULD AFFECT PARTS OF THE SOUTHERN SACRAMENTO
VALLEY AND NORTHERN SAN JOAQUIN VALLEY. A DELTA BREEZE IS EXPECTED
TO BRING MARINE AIR INTO THE VALLEY ON FRIDAY.

A MUCH COLDER WEATHER SYSTEM WILL BEGIN TO SPILL INTO THE STATE ON
FRIDAY AND COULD PRODUCE SOME SHOWERS OVER THE NORTHERN MOUNTAINS
AND THE SIERRA NEVADA. THE LEADING EDGE OF THE COLD AIR WILL BEGIN
ARRIVING FRIDAY NIGHT AND THE COLDEST AIR MASS WILL BE IN PLACE
SATURDAY NIGHT AND SUNDAY. THE COLD FRONT FRIDAY NIGHT AND SATURDAY
WILL BE ACCOMPANIED BY WINDY CONDITIONS. SHOWERS AND POSSIBLE
THUNDERSTORMS WILL ALSO OCCUR...ESPECIALLY FOR THE CENTRAL AND NORTHERN
SACRAMENTO VALLEY AND THE WEST SLOPE OF THE SIERRA NEVADA.

THE UNSETTLED AND COOL WEATHER WILL LINGER INTO SUNDAY AND MONDAY ALONG
WITH A THREAT OF ADDITIONAL SCATTERED SHOWERS OR THUNDERSTORMS.
PRECIPITATION WILL BE MOST WIDESPREAD IN THE SIERRA NEVADA HOWEVER
TIMING OF ANY SIGNIFICANT PRECIPITATION IS STILL UNCERTAIN.
GENERAL SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET THIS
WEEKEND...EXCEPT LOCALLY DOWN TO 2000 FEET DURING THE NIGHT AND
MORNING HOURS.

THE WEATHER SYSTEM WILL BE SLOW TO DEPART AND THEREFORE THE COOL AND
SHOWERY PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK.

TARDY

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.